Indiana, 2014

Hail and Damaging Winds in Indiana, May 11, 2014

May 11, 2014 · NWS IND · 23 events in 11 counties and zones

Scattered severe thunderstorms developed on the afternoon and evening of the 11th as a warm front lifted north across the region. A remnant outflow boundary extending west to east near Interstate 70 was a catalyst in thunderstorm coverage and intensity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered severe thunderstorms developed on the afternoon and evening of the 11th as a warm front lifted north across the region. A remnant outflow boundary extending west to east near Interstate 70 was a catalyst in thunderstorm coverage and intensity. The most intense storm was over Rush County, producing large hail and a funnel cloud. Other storms produced wind damage and large hail up to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 11, 3:45 PM EST, 21 minutes earlier.

Area forecast discussion, May 11, 3:45 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
445 PM EDT SUN MAY 11 2014

.UPDATE...

THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...

ISSUED AT 304 PM EDT SUN MAY 11 2014

A FRONTAL SYSTEM WILL ALLOW THUNDERSTORM CHANCES TO PERSIST ACROSS
CENTRAL INDIANA THROUGH MIDWEEK. SEVERAL ADDITIONAL WAVES WILL MOVE
THROUGH THE AREA TOWARDS THE END OF THE WORK WEEK BRINGING MORE
CHANCES FOR SHOWERS. ABOVE NORMAL TEMPERATURES WILL CONTINUE BEFORE
A COLD FRONT PASSES THROUGH THE REGION TUESDAY NIGHT WITH LOWER
READINGS RETURNING FOR THE END OF THE WORK WEEK AND NEXT WEEKEND.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...

ISSUED AT 304 PM EDT SUN MAY 11 2014

AS OF 19Z...A WARM FRONT WAS POSITIONED ACROSS THE EXTREME NORTHERN
PORTION OF THE FORECAST AREA. THIS FRONTAL BOUNDARY...IN ADDITION TO
ANY REMNANT OUTFLOW BOUNDARIES FROM CONVECTION EARLIER THIS
MORNING...ARE EXPECTED TO BE THE FOCUS OF ANY THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. WHILE SHEAR VALUES DO NOT LOOK TO BE
IMPRESSIVE...UP TO 35 KTS IN THE SOUTHWEST BUT DROPPING OFF
RAPIDLY TO THE NORTH...MODEL SOUNDINGS STILL FORECAST SBCAPE VALUES
OF OVER 2000 J/KG. HOWEVER...LATEST LAPS SOUNDINGS STILL INDICATE A
DECENT CAP IN PLACE ACROSS THE AREA WHICH CONTINUES TO INHIBIT ANY
DEVELOPMENT AT THIS TIME.

AS THE WARM FRONT EXITS THE FORECAST AREA WITH THE LOSS OF DAYTIME
HEATING...ANY LINGERING STORMS SHOULD DIMINISH BY LATE THIS EVENING.
WITH PLENTY OF MOISTURE REMAINING AND DECENT CLOUD COVER EXPECTED TO
SHOULD REMAIN IN PLACE...ALONG CONTINUED SOUTHERLY
WINDS...TEMPERATURES SHOULD REMAIN IN MID 60S OVERNIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

ISSUED AT 304 PM EDT SUN MAY 11 2014

THE MAIN CHALLENGE THROUGHOUT THE SHORT TERM WILL BE CONTINUED
PRECIPITATION CHANCES. TEMPERATURES BEFORE AND AFTER COLD FRONTAL
PASSAGE WILL BE A SECONDARY CHALLENGE. THE NAM SEEMS TO HAVE THE
BEST HANDLE ON THE LOW PRESSURE SYSTEM CURRENTLY OUT IN THE PLAINS
AND ITS ASSOCIATED FRONTS SO MAINLY IT WAS USED FOR TODAYS FORECAST.

THE AREA SHOULD SEE A BREAK IN ANY CHANCES FOR PRECIPITATION EARLY
MONDAY WITH MID LEVEL RIDGING BUILDING IN. DECENT WARM AIR ADVECTION
IS EXPECTED TO CONTINUE WITH SOUTH/SOUTHWEST WINDS OF 20-25 MPH
ALLOWING TEMPERATURES TO SOAR INTO THE THE LOW TO MID 80S. ANY
BREAKS IN CLOUD COVER COULD ALLOW FOR EVEN SLIGHTLY HIGHER READINGS
WITH A DECENT AMOUNT OF SOLAR. TEMPERATURES WILL REMAIN MILD MONDAY
NIGHT AS WINDS STAY UP AND CLOUDS INCREASE AHEAD OF THE APPROACHING
COLD FRONT.

TUESDAY LOOKS TO BE A SOGGY DAY AS THE COLD FRONT SLOWLY MAKES ITS
WAY FROM WEST TO EAST ACROSS THE FORECAST AREA. ALL MODELS ARE IN
PRETTY GOOD AGREEMENT WITH THE NAM IN REGARDS TO THE TIMING OF THE
FRONT. THE BULK OF THE PRECIPITATION LOOKS TO BE POST FRONTAL SO
TRIED TO CUT BACK ON POPS PRIOR TO 12Z TUESDAY. ALSO...WITH
PRECIPITATION EXPECTED MAINLY BEHIND THE FRONT AND MINIMAL
INSTABILITY REMAINING...REDUCED THUNDER MENTION. RAIN SHOWER CHANCES
WILL CONTINUE TUESDAY NIGHT WITH THE COLD FRONT SLOWLY EXITING THE
AREA.

A DEEPENING 500 MB TROUGH AND SEVERAL WAVES MOVING THROUGH THE FLOW
WILL CAUSE PRECIPITATION CHANCES TO RETURN IN MORE EARNEST ON
WEDNESDAY WITH TEMPERATURES FALLING TO BELOW NORMAL VALUES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...

ISSUED AT 207 PM EDT SUN MAY 11 2014

EXTENDED MODELS ARE SIMILAR WITH CYCLONIC FLOW ALOFT THROUGH
SATURDAY WITH RIDGING STARTING TO BUILD IN SUNDAY. THIS SHOULD
RESULT IN SHOWER CHANCES THROUGH FRIDAY NIGHT ALONG WITH COOL
TEMPERATURES. AFTER THAT...MOISTURE IS LACKING...SO WILL KEEP
IT DRY.

REGIONAL BLEND LOOKS GOOD ON TEMPERATURES CONSIDERING THE CYCLONIC
FLOW AND LOW LEVEL THERMAL PROGS.

&&

.AVIATION /DISCUSSION FOR THE 112100Z TAF ISSUANCE/...

ISSUED AT 445 PM EDT SUN MAY 11 2014

MOVED TIMING UP FOR VCTS TO TIME OF AMENDMENT AND TO 21Z AT KBMG FOR
SCATTERED THUNDERSTORMS THAT STARTED POPPING AROUND CENTRAL INDIANA
SHORTLY BEFORE 20Z. ALSO ADDED TEMPO THUNDER EARLIER AT KIND THROUGH
THE TOP OF THE HOUR FOR STORMS THAT HAVE ALREADY MOVED TO THE EAST
OF THE AIRPORT. WITH SCATTERED NATURE OF CONVECTION STILL NOT ABLE
TO PIN DOWN MORE THAN WITH VCTS AT THIS TIME. PREVIOUS DISCUSSION
FOLLOWS...

MOSTLY VFR CONDITIONS EXPECTED THROUGH MONDAY AFTERNOON EXPECT
PERHAPS IN THE THUNDERSTORMS. WARM FRONT HAS LIFTED NORTH OF THE
TERMINALS AND WILL RESULT IN SOUTH WINDS 10 TO 15 KNOTS GUSTING TO
NEAR 20 KNOTS. RAPID REFRESH REFLECTIVITY PROGS SUGGEST SCATTERED
THUNDERSTORMS TO DEVELOP AFTER 21Z AND LAST THROUGH 02Z. WILL GO
WITH VCTS TO COVER THE ACTIVITY. SOUTH WINDS WILL DIE DOWN AFTER
SUNSET TO LESS THAN 10 KNOTS AND BECOMING BREEZY WITH GUSTS TO
AROUND 20 KNOTS AFTER 15Z MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...LEE
NEAR TERM...LEE
SHORT TERM...LEE
LONG TERM....MK
AVIATION...MK/CP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 11, 2:47 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EDT SUN MAY 11 2014

INZ021-028>031-035>049-051>057-060>065-067>072-122000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
347 PM EDT SUN MAY 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE...AND A FEW OF THEM COULD
BECOME SEVERE.

HAZARDS: DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAIN AND
LIGHTNING.

TIMING: THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO EARLY
EVENING. THUNDERSTORM CHANCES DIMINISH OVERNIGHT.

DISCUSSION: A WARM FRONT HAS MOVED THROUGH CENTRAL INDIANA WHICH
WILL BRING THE CHANCE FOR STORMS LATE THIS AFTERNOON AND THIS
EVENING. A FEW SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE MONDAY INTO WEDNESDAY.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...BUT LIGHTNING AND
BRIEF HEAVY RAIN ARE POSSIBLE WITH ANY STORM.

DISCUSSION: A FRONTAL SYSTEM WILL KEEP THE THREAT FOR SOME
THUNDERSTORMS INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LEE

In the hours before

Local storm report, May 11, 3:34 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             2 E INDIANAPOLIS        39.78N  86.11W
05/11/2014  M0.25 INCH       MARION             IN   TRAINED SPOTTER

            PEA SIZE HAIL AT RAYMOND AND KEYSTONE

&&

CP
Special weather statement, May 11, 3:34 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
434 PM EDT SUN MAY 11 2014

INZ048-049-056-057-112115-
HANCOCK-HENRY-RUSH-SHELBY-
434 PM EDT SUN MAY 11 2014

...STRONG THUNDERSTORM ADVISORY FOR SOUTHEASTERN HANCOCK...SOUTHERN
HENRY...NORTHERN RUSH AND NORTHEASTERN SHELBY COUNTIES UNTIL 515 PM
EDT...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
GREENFIELD TO RUSHVILLE...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CARTHAGE...
  MAYS...
  KNIGHTSTOWN...
  DUNREITH...
  LEWISVILLE...
  SPICELAND...
  STRAUGHN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3954 8547 3961 8580 3986 8559 3985 8524
TIME...MOT...LOC 2034Z 215DEG 15KT 3968 8578 3962 8546

RYAN
Local storm report, May 11, 3:35 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT SUN MAY 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 S INDIANAPOLIS        39.73N  86.15W
05/11/2014  M0.25 INCH       MARION             IN   PUBLIC

&&

BHH
Special weather statement, May 11, 3:37 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
437 PM EDT SUN MAY 11 2014

INZ047-048-112115-
HANCOCK-MARION-
437 PM EDT SUN MAY 11 2014

...STRONG THUNDERSTORM ADVISORY FOR HANCOCK AND NORTHEASTERN MARION
COUNTIES UNTIL 515 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INDIANAPOLIS TO 6
MILES SOUTHWEST OF GREENFIELD...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GREENFIELD...
  LAWRENCE...
  WARREN PARK...
  CUMBERLAND...
  SPRING LAKE...
  INDIANA STATE FAIRGROUNDS...
  CASTLETON...
  GEIST RESERVOIR...
  MCCORDSVILLE...
  WILKINSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3970 8575 3970 8587 3973 8622 3993 8607
      3993 8558 3991 8558
TIME...MOT...LOC 2037Z 223DEG 22KT 3978 8618 3973 8583

RYAN
Special weather statement, May 11, 3:47 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EDT SUN MAY 11 2014

INZ068>070-112130-
DAVIESS-LAWRENCE-MARTIN-
447 PM EDT SUN MAY 11 2014

...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN DAVIESS...SOUTHERN
LAWRENCE AND MARTIN COUNTIES UNTIL 530 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
PETERSBURG TO 9 MILES SOUTH OF SHOALS...AND MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WASHINGTON...
  SHOALS...
  ALFORDSVILLE...
  ROLAND...
  LACY...
  MONTGOMERY...
  CANNELBURG...
  LOOGOOTEE...
  HURON...
  WEST BOGGS LAKE...
  MITCHELL...
  INDIAN SPRINGS...
  SPRING MILL STATE PARK...
  TUNNELTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3849 8696 3851 8699 3850 8706 3853 8710
      3851 8715 3854 8718 3854 8724 3865 8725
      3880 8694 3880 8631 3868 8649 3868 8667
      3856 8667 3852 8673 3852 8683 3849 8688
TIME...MOT...LOC 2047Z 230DEG 21KT 3855 8720 3855 8680

RYAN
Special weather statement, May 11, 4:02 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
502 PM EDT SUN MAY 11 2014

INZ049-112145-
HENRY-
502 PM EDT SUN MAY 11 2014

...STRONG THUNDERSTORM ADVISORY FOR HENRY COUNTY UNTIL 545 PM EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF GREENFIELD...OR 20 MILES SOUTH
OF ANDERSON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW CASTLE...
  DUNREITH...
  KENNARD...
  SPICELAND...
  GREENSBORO...
  CADIZ...
  SULPHUR SPRINGS...
  MOUNT SUMMIT...
  SPRINGPORT...
  MOORELAND...
  SUMMIT LAKE STATE PARK...
  BLOUNTSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3979 8545 3979 8552 3982 8560 3987 8560
      3987 8558 3992 8558 4007 8545 4007 8522
      4000 8522 4000 8520 3992 8520
TIME...MOT...LOC 2102Z 231DEG 21KT 3984 8554

RYAN

The radar

The Indianapolis radar (KIND), 23 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
May 11, 4:06 PM EST to 4:08 PM EST
Where
Marion County, 2.13 mi W of Acton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.670, -86.010

Dime to nickel sized hail was observed in this location.

Hail, Henry

When
May 11, 4:12 PM EST to 4:14 PM EST
Where
Henry County, 1.27 mi WNW of Straughn
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.830, -85.320

Hail, Randolph

When
May 11, 4:45 PM EST to 4:47 PM EST
Where
Randolph County, 0.87 mi NE of Union City
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.210, -84.810

This report was relayed by Emergency Management.

Hail, Rush

When
May 11, 4:56 PM EST to 4:58 PM EST
Where
Rush County, 2.45 mi NNE of Homer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.611, -85.548

Hail, Rush

When
May 11, 4:58 PM EST to 5:00 PM EST
Where
Rush County, 1.31 mi ESE of Mauzy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.624, -85.307

Emergency Management reports several 1 inch hail reports along State Route 44 between about 545 PM and 605 PM, starting in Rushville and ending in Glendale.

Hail, Knox

When
May 11, 5:07 PM EST to 5:09 PM EST
Where
Knox County, 0.88 mi SW of Freelandville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.860, -87.310

Thunderstorm Wind, Marion

When
May 11, 6:38 PM EST
Where
Marion County, 0.87 mi SE of Camby
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.660, -86.310

Shingles and plywood were peeled off the roof of a south-facing end apartment unit due to damaging thunderstorm wind gusts. Pea sized hail was also observed.

Thunderstorm Wind, Marion

When
May 11, 6:45 PM EST
Where
Marion County, 1.06 mi E of Camby
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.670, -86.300

A utility pole was snapped in this location due to damaging thunderstorm wind gusts. Power lines were reported down as well.

Hail, Marion

When
May 11, 6:57 PM EST to 6:59 PM EST
Where
Marion County, Indianapolis
Measured
1 in hail
Reported by
Public
Coordinates
39.780, -86.150

Hail, Marion

When
May 11, 6:59 PM EST to 7:01 PM EST
Where
Marion County, Indianapolis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.780, -86.150

Hail, Marion

When
May 11, 7:05 PM EST to 7:07 PM EST
Where
Marion County, Warren Park
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.780, -86.050

Time was estimated based on radar.

Hail, Marion

When
May 11, 7:07 PM EST to 7:09 PM EST
Where
Marion County, 1.74 mi WNW of Edgewood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.690, -86.150

Hail, Marion

When
May 11, 7:15 PM EST to 7:17 PM EST
Where
Marion County, 1.06 mi W of Hunter
Measured
0.75 in hail
Reported by
Public
Coordinates
39.800, -86.020

Hail, Marion

When
May 11, 7:17 PM EST to 7:19 PM EST
Where
Marion County, 2.14 mi SSW of Millersville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.820, -86.090

Quarter sized hail was observed at 38th Street and Post Road.

Hail, Marion

When
May 11, 7:27 PM EST to 7:29 PM EST
Where
Marion County, 2.23 mi WSW of Oaklandon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -85.990

Hail, Boone

When
May 11, 7:30 PM EST to 7:32 PM EST
Where
Boone County, Lebanon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -86.470

Hail, Hamilton

When
May 11, 7:30 PM EST to 7:32 PM EST
Where
Hamilton County, 7.81 mi ESE of Fishers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.909, -85.896

Thunderstorm Wind, Hancock

When
May 11, 7:32 PM EST
Where
Hancock County, 0.87 mi NE of Greenfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.790, -85.770

A tree was blown down in this location due to damaging thunderstorm wind gusts.

Hail, Boone

When
May 11, 7:33 PM EST to 7:35 PM EST
Where
Boone County, Lebanon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.050, -86.470

Thunderstorm Wind, Fountain

When
May 11, 7:52 PM EST
Where
Fountain County, Newtown
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.200, -87.150

A utility pole was snapped in this location due to damaging thunderstorm wind gusts. Power lines were downed as well.

Hail, Delaware

When
May 11, 8:20 PM EST to 8:25 PM EST
Where
Delaware County, 2.07 mi S of Devon Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.200, -85.430

Hail lasted for five minutes in this location.

Hail, Delaware

When
May 11, 8:25 PM EST to 8:27 PM EST
Where
Delaware County, 1.48 mi NNE of Muncie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -85.390

Hail, Howard

When
May 11, 8:26 PM EST to 8:28 PM EST
Where
Howard County, Kokomo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -86.130

Some roads were also flooded near this location due to heavy thunderstorm rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521532, 521533, 521534, 521551, 521577, 521557, 524387, 524395, 521578, 521579, 521635, 521637, 521643, 521644, 521650, 523816, 523818, 524396, 523819, 524390, 523820, 523822, 523823.